Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (12)

1 - 12 of 12 WebM&M Case Studies
Following urgent catheter-directed thrombolysis to relieve acute limb ischemia caused by thrombosis of her left superficial femoral artery, an elderly woman was admitted to the ICU. While ordering a heparin drip, the resident was unaware that the EHR order set had undergone significant changes and inadvertently ordered too low a heparin dose. Although the pharmacist and bedside nurse noticed the low dose, they assumed the resident selected the dose purposefully. Because the patient was inadequately anticoagulated, she developed extensive thrombosis associated with the catheter and sheath site, requiring surgical intervention for critical limb ischemia (including amputation of the contralateral leg above the knee).
Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD| July 1, 2011
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
Susan Barbour, RN, MS, FNP| December 1, 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Ross Koppel, PhD| April 1, 2009
A patient hospitalized with Pneumocystis jiroveci pneumonia and advanced AIDS is given another patient's malignant biopsy results, leading his primary physician to mistakenly recommend hospice care.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Elizabeth A. Henneman, RN, PhD| May 1, 2007
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Steven R. Kayser, PharmD| February 1, 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Ronald L. Arenson, MD| March 1, 2006
A patient with metastatic cancer admitted for pain control develops acute shortness of breath. The overnight resident reads the CT as a large pulmonary embolism, but the next morning, the attending reads it differently.
Nils Kucher, MD| January 1, 2006
Following reconstructive surgery to her hand, a woman suffers sudden cardiopulmonary arrest. After successful resuscitation, further review revealed that she had a pulmonary embolism and that she had received no venous thromboembolism prophylaxis.